The increased reports of thromboembolic reactions associated with the immunoglobulin, including stroke, myocardial infarction and pulmonary embolism, prompted Germany and Sweden to suspend its marketing authorisation earlier this month.
The European Medicines Agency (EMA) subsequently initiated a safety review of Octagam, concluding on 24 September that its licence should be suspended throughout Europe.
Healthcare professionals are advised to:
- stop using Octagam and switch patients to the most appropriate alternative
- be extra vigilant for signs of a thromboembolic event in patients who have very recently received Octagam
- report any suspected thromboembolic events that have occurred in association with Octagam
The increase in thromboembolic events is thought to be related to problems with the medicine’s manufacturing process.
Octagam was licensed for use in various primary and secondary immunodeficiency states, idiopathic thrombocytopenic purpura, and certain inflammatory diseases such as Kawasaki syndrome and Guillain-Barré syndrome.
Further information can be found on the MHRA website.